Consumers come to Nurse Immunisers for a variety of immunisations from birth until late adulthood. Whether it be the childhood vaccinations set out by the National Immunisation Program Schedule (NIPs), our recommended vaccinations to support our health during winter, or to protect ourselves and our loved ones as they age, immunisations are a regular part of our lives.
There will be times throughout a Nurse Immuniser’s career where they will need to react to a consumer experiencing an adverse reaction following immunisation (AEFI), as a timely response is necessary to provide the consumer with proper care.
The Australian College of Nursing sat down with the Immunisation team’s Nurse Educator Myra Sookraj-Baran ahead of the team’s Continuous Professional Development (CPD) course on AEFI to discuss all things post-vaccination to support our consumers.
What do we mean when we say AEFI?
As per the World Health Organization, Adverse Events Following Immunisation – known as AEFI – is any negative medical episode which occurs following immunisation. AEFI may occur as the person receives the vaccine but may not necessarily be triggered by the vaccine and can either be expected or unexpected (World Health Organization [WHO], n.d.).
What types of AEFI do nurses experience?
Adverse reactions following immunisation can be classified as local, systemic or allergic. Allergic reactions are uncommon, and anaphylaxis is rare (National Centre for Immunisation Research and Surveillance [NCIRS], 2022).
Local reactions are the more common adverse events, and include symptoms such as swelling, redness around the site of injection, pain at the site or affected limb, and itching at the site. These are typically mild and go away after 1-2 days (NCIRS, 2019). We do sometimes see extensive limb swelling (ELS), but it is rare, occurring in <2% of children after booster doses of the diphtheria-tetanus-pertussis (DTPa) vaccine. ELS can be defined as swelling and/or redness involving at least half the circumference of the limb and the joints both above and below the injection site (Australian Technical Advisory Group on Immunisation [ATAGI], 2022).
Systemic adverse events include symptoms such as fever, headache and lethargy. In young adults and adolescents, syncope (fainting) can occur after vaccination, so it is important that healthcare providers ensure that the person receiving vaccinations remains seated or lying down during the procedure. These symptoms are not contraindications for further vaccine doses (ATAGI, 2022; NCIRS, 2022).
The last type of reaction is allergic. Allergic reactions occurring immediately after the person receives a vaccine are rare, but occur in 1:50,000 to 1:100,000 doses. Some of the symptoms experienced are urticarial rash, itching, nasal congestion, cough, dyspnoea and syncope or dizziness (NCIRS, 2022). These reactions are rarely due to the components of the vaccine and commonly occur due to non-microbial vaccine components such as gelatin, yeast and latex found in vial stoppers or syringe plungers (NCIRS, 2022).
How do nurses report AEFI?
Healthcare professionals have a role and responsibility to report an AEFI and educate the person receiving the vaccine or their guardian on the process for reporting.
Not all AEFIs need reporting. Reactions such as low-grade fever and pain at the injection site which are mild and do not require follow-up treatment do not need reporting. If an allergic reaction occurs and is getting progressively worse or the person has an anaphylactic reaction, it is important for these reactions to be treated in a timely manner. Once treated, the event needs to be reported to the relevant state or territory AEFI contact (ATAGI, 2022).
Where can nurses find more information about AEFI?
The Immunisation Team at ACN has an upcoming face-to-face AEFI session planned for the 30th of November 2022. This will be held at the ACN Parramatta office.
The course is suitable for healthcare professionals who administer or care for persons receiving vaccines. Some of the topics covered during the session include:
- National and state/territory policies and procedures for documenting and reporting adverse events following immunisation (AEFI),
- Preparation for prospective adverse events prior to immunisation,
- Management of vasovagal episodes and anaphylaxis following immunisation and,
- Administration of adrenaline in cases of emergency
The AEFI course will grant CPD points, and you can register for the event on our website.
For more information, resources, and education opportunities in the world of immunisation, visit ACN’s Immunisation Hub.